Browse

You are looking at 1 - 5 of 5 items for :

  • Hemiparesis x
Clear All
Open access

Hodaka Yamada, Shunsuke Funazaki, Masafumi Kakei, Kazuo Hara and San-e Ishikawa

Summary

Diabetic ketoacidosis (DKA) is a critical complication of type 1 diabetes associated with water and electrolyte disorders. Here, we report a case of DKA with extreme hyperkalemia (9.0 mEq/L) in a patient with type 1 diabetes on hemodialysis. He had a left frontal cerebral infarction resulting in inability to manage his continuous subcutaneous insulin infusion pump. Electrocardiography showed typical changes of hyperkalemia, including absent P waves, prolonged QRS interval and tented T waves. There was no evidence of total body water deficit. After starting insulin and rapid hemodialysis, the serum potassium level was normalized. Although DKA may present with hypokalemia, rapid hemodialysis may be necessary to resolve severe hyperkalemia in a patient with renal failure.

Learning points:

  • Patients with type 1 diabetes on hemodialysis may develop ketoacidosis because of discontinuation of insulin treatment.

  • Patients on hemodialysis who develop ketoacidosis may have hyperkalemia because of anuria.

  • Absolute insulin deficit alters potassium distribution between the intracellular and extracellular space, and anuria abolishes urinary excretion of potassium.

  • Rapid hemodialysis along with intensive insulin therapy can improve hyperkalemia, while fluid infusions may worsen heart failure in patients with ketoacidosis who routinely require hemodialysis.

Open access

Julian Choi, Perin Suthakar and Farbod Farmand

Summary

We describe the case of a young Hispanic female who presented with thyrotoxicosis with seizures and ischemic stroke. She was diagnosed with a rare vasculopathy – moyamoya syndrome. After starting antithyroid therapy, her neurologic symptoms did not improve. Acute neurosurgical intervention had relieved her symptoms in the immediate post-operative period after re-anastomosis surgery. However, 2 post-operative days later, she was found to be in status epilepticus and in hyperthyroid state. She quickly deteriorated clinically and had expired a few days afterward. This is the second case in literature of a fatality in a patient with moyamoya syndrome and Graves’ disease. However, unlike the other case report, our patient had undergone successful revascularization surgery. We believe her underlying non-euthyroid state had potentiated her clinical deterioration. Case studies have shown positive correlation between uncontrolled hyperthyroidism and stroke-like symptoms in moyamoya syndrome. Mostly all patients with these two disease processes become symptomatic in marked hyperthyroid states. Thus, it may be either fluctuations in baseline thyroid function or thyrotoxicosis that potentiate otherwise asymptomatic moyamoya vasculopathy.

Learning points:

  • Awareness of the association between Graves’ disease and moyamoya syndrome in younger patients presenting with stroke-like symptoms.

  • Obtaining euthyroid states before undergoing revascularization surgery may protect the patient from perioperative mortality and morbidity.

  • Although moyamoya disease is usually thought to be genetically associated, there are reports that thyroid antibodies may play a role in its pathogenesis and have an autoimmune link.

  • Fluctuations in baseline thyroid function for patients with known Graves’ disease may be a potentiating factor in exacerbating moyamoya vasculopathy.

Open access

Anita Kuriya, David V Morris and Michael H Dahan

Summary

Cerebral vascular accidents are caused by vasospasm when induced by preeclampsia or by dopamine agonists. However, six arteries nourish the pituitary and prevent against vasospasm-induced damage, which up until now has not been thought to occur. Bromocriptine was used to arrest lactation in a 31-year-old with secondary amenorrhea following preeclampsia and fetal demise at 28 weeks gestation. Tests and history revealed panhypopituitarism not associated with hemorrhage or mass infarction but instead caused by vasospasm. The present study is the first report of pituitary damage from a non-hemorrhagic, vaso-occlusive event in the literature. In keeping with Sheehan's and Simon's syndromes, we have named pituitary damage resulting from vaso-occlusion as Dahan's syndrome, and a literature review suggests that it may be a common and previously overlooked disorder.

Learning points

  • Vasospasm can cause damage to the pituitary gland, although it was not previously believed to do so.

  • Preeclampsia and the use of a dopamine agonist, particularly in the peripartum state, may trigger vasospasm.

  • Vasospasm resulting from dopamine agonists may be a common cause of injury to the pituitary gland, and it may have been overlooked in the past.

Open access

J K Prague, C L Ward, O G Mustafa, B C Whitelaw, A King, N W Thomas and J Gilbert

Summary

Therapeutic shrinkage of prolactinomas with dopamine agonists achieves clinical benefit but can expose fistulae that have arisen as a result of bony erosion of the sella floor and anterior skull base by the invasive tumour, resulting in the potential development of cerebrospinal fluid (CSF) rhinorrhoea, meningitis, and rarely pneumocephalus. Onset of symptoms is typically within 4 months of commencing therapy. The management is typically surgical repair via an endoscopic transnasal transsphenoidal approach. A 23-year-old man presented to the Emergency Department with acute left limb weakness and intermittent headaches. Visual fields were full to confrontation. Immediate computed tomography and subsequent magnetic resonance imaging (MRI), demonstrated a 5 cm lobular/cystic mass invading the right cavernous sinus, displacing and compressing the midbrain, with destruction of the bony sella. He was referred to the regional pituitary multidisciplinary team (MDT). Serum prolactin was 159 455 mIU/l (7514.37 ng/ml) (normal ranges 100–410 mIU/l (4.72–19.34 ng/ml)). Cabergoline was commenced causing dramatic reduction in tumour size and resolution of neurological symptoms. Further dose titrations were required as the prolactin level plateaued and significant residual tumour remained. After 13 months of treatment, he developed continuous daily rhinorrhea, and on presenting to his general practitioner was referred to an otolaryngologist. When next seen in the routine regional pituitary clinic six-months later he was admitted for urgent surgical repair. Histology confirmed a prolactinoma with a low proliferation index of 2% (Ki-67 antibody). In view of partial cabergoline resistance he completed a course of conventional radiotherapy. Nine months after treatment the serum prolactin had fallen to 621 mIU/l, and 12 months after an MRI showed reduced tumour volume.

Learning points

  • CSF rhinorrhoea occurred 13 months after the initiation of cabergoline, suggesting a need for vigilance throughout therapy.

  • Dedicated bony imaging should be reviewed early in the patient pathway to assess the potential risk of CSF rhinorrhoea after initiation of dopamine agonist therapy.

  • There was a significant delay before this complication was brought to the attention of the regional pituitary MDT, with associated risk whilst left untreated. This demonstrates a need for patients and healthcare professionals to be educated about early recognition and management of this complication to facilitate timely and appropriate referral to the MDT for specialist advice and management. We changed our nurse-led patient education programme as a result of this case.

  • Having developed partial cabergoline resistance and CSF rhinorrhoea, an excellent therapeutic response was achieved with conventional radiotherapy after limited surgery.

Open access

Shweta Birla, Sameer Aggarwal, Arundhati Sharma and Nikhil Tandon

Summary

Carney complex (CNC) is a rare autosomal dominant syndrome characterized by pigmented lesions of the skin and mucosae along with cardiac, endocrine, cutaneous, and neural myxomatous tumors. Mutations in the PRKAR1A gene have been identified in ∼70% of the CNC cases reported worldwide. A 30-year-old male was referred to the endocrinology clinic with suspected acromegaly. He had a history of recurrent atrial myxoma for the past 8 years for which he underwent repeated surgeries. Presently, he complained of having headache, excessive snoring, sweating, and also noticed increase in his shoe size. Evaluation for acromegaly revealed elevated levels of GH in random as well as in suppressed condition. Magnetic resonance imaging scan revealed enlarged sella with microadenoma in the left anterior pituitary. Screening of PRKAR1A gene was carried out for the patient, his parents and siblings who were available and willing to undergo the test. The patient was diagnosed to have the rare CNC syndrome characterized by recurrent atrial myxoma and acromegaly due to a novel 22 bp insertion mutation in PRKAR1A which was predicted to be deleterious by in silico analysis. Screening the available family members revealed the absence of this mutation in them except the elder brother who also tested positive for this mutation. The present study reports on a novel PRKAR1A insertion mutation in a patient with acromegaly and left atrial myxoma in CNC.

Learning points

  • Identification of a novel deleterious PRKAR1A insertion mutation causing CNC.

  • It is important that patients with cardiac myxoma be investigated for presence of endocrine overactivity suggestive of CNC.

  • PRKAR1A mutation analysis should be undertaken in such cases to confirm the diagnosis in the patients as well as first degree relatives.

  • This case highlights an important aspect of diagnosis, clinical course, and management of this rare condition.